Alert archive / Michigan / Gale Watches in 2008
Gale Watch 5, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Nov 29, 2008, 4:30 PM EST. It took effect at Nov 30, 2008, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 29, 2008, 4:30 PM EST (21:30 UTC)
- In effect from
- Nov 30, 2008, 4:00 PM EST
- Expired
- Nov 30, 2008, 4:33 AM EST
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Nov 29, 4:10 PM EST, 20 minutes earlier.
Area forecast discussion, Nov 29, 4:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EST SAT NOV 29 2008
.SYNOPSIS.../ISSUED AT 410 PM/
DRY AIR AND HIGH PRESSURE SLIDING TO THE EAST COAST WILL MAINTAIN
QUIET CONDITIONS FOR NORTHERN MICHIGAN...TONIGHT THROUGH SUNDAY
MORNING. HOWEVER...A STORM SYSTEM IS EXPECTED TO DEEPEN OVER THE
OHIO VALLEY AND WESTERN GREAT LAKES LATE SUNDAY THROUGH SUNDAY
NIGHT. THIS SYSTEM MAY BRING A ROUND OF HEAVY SNOWFALL TO THE REGION
SUNDAY NIGHT THROUGH MONDAY.
ADAM
&&
.SHORT TERM.../ISSUED AT 410 PM/...TONIGHT
HIGH PRESSURE AND DRY AIR IN CONTROL FOR A CHANGE WITH QUITE A BIT
OF SUNSHINE SEEN IN MANY AREAS TODAY. SCT-BKN LAKE CLOUD COVER OFF
LAKE MICHIGAN CONTINUES TO STREAM ACROSS THE TIP OF THE MITT/STRAITS
AND MACKINAC COUNTY AREA. DIFFICULT TO KNOW WHETHER OR NOT ANY
FLURRIES HAVE BEEN FALLING FROM THESE CLOUDS. KAPX RADAR/OBS NOT
DETECTING ANY PRECIP AND AREA WEBCAMS REVEALING A FAIRLY SHALLOW
CLOUD DECK. SO MY GUESS IS NO...OR NOT MUCH ANYWAY.
TONIGHT...QUIET WEATHER PREVAILS. STILL ENOUGH OVER LAKE INSTABILITY
LINGERING ACROSS NRN LAKE MICHIGAN THIS EVENING FOR SCT-BKN LAKE
CLOUDS THROUGH THE STRAITS INTO EASTERN UPPER MICHIGAN. OTHERWISE...
CLEAR TO PARTLY CLOUDY SKIES WILL BE THE RULE TO START FOLLOWED BY
GRADUALLY THICKENING MID AND HIGH CLOUD COVER OVERNIGHT. TRICKIEST
PART OF THE FORECAST WILL BE LOW TEMPS. THICKENING MID/HIGH CLOUD
COVER MAY HAVE SOME IMPACT LATER. BUT INTERIOR PORTIONS OF THE
FORECAST AREA WILL HAVE THE OPPORTUNITY TO DIP INTO THE TEENS...
MAINLY EARLY ON.
ADAM
&&
.LONG TERM.../ISSUED AT 410 PM/...SUNDAY AND BEYOND
ATTENTION TURNS TO POTENT SHORT WAVE ACROSS THE CENTRAL PLAINS THIS
AFTERNOON...EXPECTED TO CLOSE OFF AND DEEPEN OVER THE OHIO VALLEY/
GREAT LAKES ON SUNDAY. DEEPENING SFC LOW WITH THIS SYSTEM EXPECTED
TO LIFT UP INTO THE GREAT LAKES LATE SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT BRINGING THE POTENTIAL FOR A PERIOD OF HEAVY SYNOPTIC AND LAKE
ENHANCED SNOWFALL TO THE REGION (MORE ON THIS BELOW). BUT THROUGH
THE DAY SUNDAY...THINK MUCH OF THE DAY WILL REMAIN DRY WHILE THE
SYSTEM GRADUALLY TIGHTENS UP ACROSS THE REGION. IN TYPICAL
PROGRESSION...WILL LIKELY SEE MID LEVEL RADAR RETURNS BEGIN TO FILL
IN ACROSS THE REGION (AS MID LEVEL F-GEN FORCING INCREASES). BUT
WILL KEEP POPS LIMITED TO MID-LATE AFTERNOON FOR AREAS SOUTH OF M-32
AS WELL AS A PORTION OF EASTERN UPPER MICHIGAN (DUE TO SECONDARY
DEFORMATION AXIS TIGHTENING ACROSS THAT REGION).
ADAM
SUNDAY NIGHT/MONDAY...THE 500 MB LOW MOVES OVER LOWER MICHIGAN AND
THE SFC LOW MOVES UP SW ONTARIO. THERE IS DECENT FORCING ACROSS
LOWER MICHIGAN WITH THE BEST ALONG THE EAST SIDE OF THE STATE. SO
HAVE LIKELY POPS THROUGH THE NIGHT. TEMPERATURES AT 850 MB ARE -5C
WITH WHAT LOOKS LIKE SOME GOOD 2D FGEN FORCING ROUGHLY FROM APN TO
HTL. GFS MODERATE AMOUNTS, WITH THE NAM HAVING HEAVY AMOUNTS. SO
WILL GO WITH A WINTER STORM WATCH FOR ALL OF N LOWER. WHILE THE
CURRENT MODEL RUN IS FOR A NE LOWER SWATH, THE MODELS HAVE A HABIT
OF BACKING THE LOWS TO THE NORTH AND WEST OF THE TRACK. WITH THAT IN
MIND AND THE POSSIBILITY OF LAKE ENHANCEMENT OFF OF LAKE MICHIGAN AS
THE LOW PASSES TO THE EAST BRINGING NORTH TO NNW WINDS. THIS COULD
ADD HEAVY AMOUNTS OF SNOW TO THE WEST.
MONDAY NIGHT...WIND DIRECTIONS SHIFT TO NW AND THEN WEST AND BECOME
ANTI-CYCLONIC SHUTTING OFF THE LES. OR DOES IT? ACTUALLY, IT LOOKS
TO CHANGE TO A SW FLOW EVENT BY 12Z. THE MOISTURE WILL BE THE ONE
INGREDIENT THAT COULD BE MISSING AS THE NAM AND GFS DISAGREE ON WHEN
THE 850-700 MB > 60% RH AIR MASS MOVES INTO THE FORECAST AREA.
TUESDAY...THE TIMING OF THE SFC RIDGE IS IN DISPUTE BETWEEN THE
MODELS. THE NAM IS STILL W TO NW WHILE THE GFS IS SW. BOTH HAVE 850
MB TEMPERATURES AROUND -10C INITIALLY, SO THE INSTABILITY IS PRETTY
DECENT (DELTA T AROUND 16C). HOWEVER, THE GFS TURNS SW BY 18Z WITH
CYCLONIC CURVATURE WITH SOME FORCING FROM THE 500 MB WAVE ROTATING
AROUND THE 500 MB LOW NORTH OF THE MINNESOTA ARROWHEAD. SO WE COULD
HAVE A MODERATE AMOUNTS OF SNOW IN WESTERN MACKINAC COUNTY IF THE
GFS IS RIGHT. THE NAM IS SLOW AND HAS LESS MOISTURE, SO THE NAM
SHOWS LITTLE.
EXTENDED (WEDNESDAY THRU SATURDAY)...WEDNESDAY, A SFC LOW COMES OUT
OF THE SE AND MOVES UP THROUGH MICHIGAN. PROBABLY HAVE A MIX OF RAIN
AND SNOW INITIALLY THEN ALL SNOW AS THE COLD AIR MOVES IN BEHIND THE
FRONT WEDNESDAY NIGHT. THURSDAY, THE WINDS MAY SHIFT SLOWLY, BUT THE
MAIN ESSENCE IS THAT THE LES WILL CONTINUE THROUGH THE DAY. FRIDAY,
BY MORNING, IT LOOKS LIKE THERE WILL BE SOME CONTINUING LES WITH THE
SFC HIGH BUILDING INTO THE OHIO VALLEY. SATURDAY, A CLIPPER MOVES
THROUGH LAKE SUPERIOR SO LOOKS LIKE IT WILL BE ALL SNOW. SATURDAY
NIGHT WILL PROBABLY BE ANOTHER LES EVENT AFTER THE CLIPPER GOES BY.
LUTZ
&&
.MARINE.../ISSUED AT 410 PM/
THE BIG CONCERN IS THAT AS THE STORM SYSTEM MOVES INTO THE LOWER
PENINSULA, THE WINDS WILL INCREASE AND IT LOOKS LIKE THAT THERE WILL
BE GALE FORCE GUSTS DOWN THE LAKE. SO HAVE OPTED TO GO WITH THE GALE
WATCH OVER NORTHERN LAKE MICHIGAN.
LUTZ
&&
.AVIATION.../ISSUED AT 104 PM/...VALID FOR 18Z TAFS
VFR CIGS/VSBYS WILL PERSIST AT ALL TAF SITES THROUGH 18Z SUNDAY. APN
WILL SEE A PERIOD OF BKN VFR CIGS THROUGH MID AFTERNOON BEFORE DRIER
AIR FINALLY WINS OUT. MEANWHILE...SW FLOW OFF LAKE MICHIGAN AND
SUFFICIENTLY COLD AIR WILL CONTINUE TO PRODUCE SCT-BKN LAKE CLOUD
BANDS (VFR CIGS) AT PLN AT LEAST THROUGH TONIGHT. BUT WINDS FURTHER
BACKING ON SUNDAY WILL EVENTUALLY PUSH THESE LOWER CLOUDS OUT OF THE
PLN AREA. THICKENING MID AND HIGH CLOUD CAN BE EXPECTED AT ALL TAF
LOCATIONS LATER TONIGHT AND ESPECIALLY SUNDAY MORNING IN ADVANCE OF
A STORM SYSTEM THAT WILL IMPACT THE REGION SUNDAY NIGHT/MONDAY.
ADAM
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON FOR MIZ016>036-041-042.
LM...GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR
LMZ341-342-344>346.
LH...NONE.
LS...NONE.
&&Hazardous weather outlook, Nov 29, 4:26 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 426 AM EST SAT NOV 29 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 301230- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 426 AM EST SAT NOV 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT ACCUMULATING SNOW TO DEVELOP SUNDAY NIGHT AND CONTINUE INTO MONDAY AS A STORM SYSTEM STRENGTHENS OVER THE OHIO VALLEY AND MOVES NORTHEAST INTO THE EASTERN GREAT LAKES. THE GREATEST SNOW ACCUMULATIONS WILL BE EAST OF INTERSTATE 75. INCREASING NORTH WINDS WILL LIKELY RESULT IN AREAS OF REDUCED VISIBILITIES DUE TO BLOWING SNOW. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LAKE EFFECT SNOW TO THE NORTHWEST FLOW FAVORED SNOWBELT AREAS OF NORTHERN MICHIGAN WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JK
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 4:31 PM EST | Winter Storm Watch | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.